To the Editor.—
Alexander et al1 reported development of pedal gangrene following use of dopamine hydrochloride. We encountered a patient who showed development and progressive worsening of gangrene in all extremities after use of dopamine.
Report of a Case.—
A 58-year-old woman, weighing 49 kg and known to be mildly diabetic for the past 15 years, was admitted with chest pain that lasted for six hours, accompanied by diaphoresis and cold, clammy extremities. The patient gave a history of peripheral cyanosis involving all four extremities for two weeks prior to admission. She had had rheumatic fever in childhood. Four years ago, she had a myocardial infarction with recurrent ventricular arrhythmias. The patient had been on treatment with digitoxin, furosemide (Lasix), quinidine, and isosorbide dinitrate (Isordil). On admission, the dorsalis pedis and posterior tibial pulses were found to be absent bilaterally, though both ulnar and radial pulses were intact.One
Julka NK, Nora JR. Gangrene Aggravation After Use of Dopamine. JAMA. 1976;235(26):2812–2813. doi:10.1001/jama.1976.03260520012004
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: